Alert archive / Minnesota / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Grand Forks, ND

August 22, 2008Polk County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Aug 22, 2008, 4:08 AM CDT for Polk County, Minnesota. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2008, 4:08 AM CDT (09:08 UTC)
Expired
Aug 22, 2008, 5:36 AM CDT
In force
88 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 220909
FFWFGF
MNC119-221200-
/O.NEW.KFGF.FF.W.0003.080822T0909Z-080822T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 AM CDT FRI AUG 22 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 700 AM CDT

* AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 3
  MILES SOUTH OF HUOT TO CROOKSTON...OR ALONG A LINE EXTENDING FROM
  23 MILES SOUTHWEST OF THIEF RIVER FALLS TO 24 MILES SOUTHEAST OF   
  GRAND FORKS. THE STORMS PRODUCING VERY HEAVY RAIN CONTINUE TO      
  DEVELOP AND MOVE OVER THE SAME AREA.   UP TO 4 INCHES OF RAIN IS   
  LIKELY IN A SHORT TIME IN A NARROW BAND WITH THESE STORMS. 

* SOME LOCATIONS IN THE WARNING INCLUDE CROOKSTON AND GENTILLY.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4782 9637 4773 9659 4773 9685 4784 9648

$$

DTR
1 follow-up statement
000 
WGUS73 KFGF 221036
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
536 AM CDT FRI AUG 22 2008

MNC119-221046-
/O.CAN.KFGF.FF.W.0003.000000T0000Z-080822T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK MN-
536 AM CDT FRI AUG 22 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL POLK
COUNTY...

AT 536 AM CDT...HEAVY RAINS HAVE MOVED OUT OF CENTRAL POLK COUNTY.
FLOOD WATERS HAVE SUBSIDED AND FLOODING IS NO LONGER A THREAT. SO THE
WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4782 9637 4773 9659 4773 9685 4784 9648

$$

DTR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:06 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 22, 3:06 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
306 AM CDT FRI AUG 22 2008

.SHORT TERM...
FOCUS IS EARLY THIS MORNING STORMS. AS EXPECTED 120 KT UPPER JET
MOVING JUST SOUTH OF UPPER LOW IN SRN SASK AND NOSE OF THIS JET
AND LEFT FRONT QUAD WILL GIVE STRONG LIFT TO NE ND THRU ABOUT 14Z
BEFORE IT LIFTS INTO CANADA. CONVECTION RE-FIRING NR BIS WILL
IMPACT NE ND EARLY THIS MORNING...PSBL SVR NORTH AND WEST OF
COOPERSTOWN TO GFK TO ROX. OTHERWISE SOUTH OF THIS AREA VERY WARM
ENVIRONMENT AND LACK OF LIFT WILL KEEP ANY TSTM CHC VERY LOW. WILL
MENTION 20 POPS IN SE ND THRU 15Z AND THEN IN WCNTRL MN MID TO
LATE MORNING AS SATELLITE SHOWING SOME MID CLOUD DEVELOPMENT IN
LOW LEVEL JET THIS MORNING JMS-ABR AREAS. MAIN SFC LOW NR BIS WILL
MOVE NORTHEAST INTO CANADA THIS MORNING WITH FRONT MOVING INTO THE
VALLEY BY NOON AND THEN INTO MN THIS AFTN. DRY SLOT WILL MOVE IN
BEHIND THE FRONT INTO MUCH OF ERN ND MIDDAY HOURS AND THEN INTO MN
AS THE AFTN PROGRESSES. LOOKS LIKE ANY DEVELOPMENT ALONG THE FRONT
ITSELF WILL WAIT TIL 20Z OR SO IN THE FAR ERN CWA BUT THIS WILL
DEPEND ON HEATING. ATTM MUCH OF MN IN LOW CLOUDS AS LOW LEVEL
MOISTURE HAS SPREAD NORTH.

WINDS ON THE BACKSIDE OF THIS SYSTEM WILL BE QUITE STRONG WITH
MODEL SOUNDINGS FROM THE NAM SHOWING HIGHEST WINDS WEST OF THE
VALLEY IN THE DVL-JMS REGION. ISSUED WIND ADV FOR NW CWA (VALLEY
CITY TO LANGDON WEST) 17Z-00Z PERIOD AS GOOD LINKAGE TO 800 MB
WHERE WINSD WILL BE NR 40KTS AND 925 MB WINDS 25-30 KTS. PRETTY
SIMILAR TO PAST TWO DAYS WIND EVENTS...MARGINAL BUT LOOKS JUST A
BIT OVER CRITERIA ESP DUE TO HIGHER TERRAIN IN ADV AREA.

WRAPAROND CLOUDS WILL SPREAD SOUTHEAST INTO NE ND THIS EVE AND
THEN INTO NW MN OVERNIGHT AND EXIT AREA SATURDAY. OUTSIDE OF
CLOUDS IN PARTS OF NE ND/NW MN SATURDAY REST OF AREA TO BE VERY
SUNNY AND BREEZY AND COOLER. HIGH PRESSURE TO MOVE OVER AREA
SUNDAY WITH LIGHTER WINDS.

.LONG TERM...
NO CHANGES OTHER THAN TO INCREASE CLOUD COVER TUESDAY IN GRIDDS
DUE TO CHC OF TSTMS TUES AFTN. NEXT SYSTEM WOULD APPEAR TO BE
MAINLY TUES NIGHT-WED WHICH IS WHAT WE HAVE.

&&

.AVIATION...
MVFR CIGS AT MOST TAF SITES IN MOIST SOUTHERLY FLOW THRU
15Z...THEN SOME BREAKUP OF CLOUDS AFTER THAT. LIKELY CLEARING OF
CLDS AT FAR-DVL-GFK BY 17Z AS WINDS TURN WEST AND GET GUSTY.
WESTJERLY WIND GUSTS TO 30 KTS PSBL AT DVL-GFK-TVF-FAR THIS
AFTN...NR 35 OR 40 KTS AT DVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     NDZ006-007-014-015-024-026-028-038-054.

MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 21, 12:54 PM CDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1254 PM CDT THU AUG 21 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-221800-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
1254 PM CDT THU AUG 21 2008

...A WIND ADVISORY IS IN EFFECT THROUGH 9 PM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS WILL GUST OVER 4O MPH AT TIMES THIS
AFTERNOON INTO THIS EVENING. WINDS WILL SLOWLY SUBSIDE
TONIGHT...BUT STILL REMAIN BREEZY. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS LATE TONIGHT AHEAD OF A STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH
WESTERLY WINDS DEVELOPING AND GUSTING OVER 30 MPH. THERE IS ALSO
THE THREAT FOR THUNDERSTORMS INTO FRIDAY AFTERNOON. A COLD FRONT
WILL USHER IN MUCH COLDER AIR BY SATURDAY...WITH TEMPERATURES
FALLING WELL BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-007-014-015-024-221800-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
1254 PM CDT THU AUG 21 2008

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND OVERNIGHT...

...A WIND ADVISORY IS IN EFFECT THROUGH 9 PM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS...CONTAINING
LARGE HAIL AND DAMAGING WINDS...THIS AFTERNOON AND OVERNIGHT FROM
6 PM UNTIL 4 AM. IN ADDITION...STRONG SOUTHERLY WINDS WILL GUST OVER 4O MPH
AT TIMES THIS AFTERNOON INTO THIS EVENING. WINDS WILL SLOWLY
SUBSIDE TONIGHT...BUT STILL REMAIN BREEZY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH
WESTERLY WINDS DEVELOPING AND GUSTING OVER 30 MPH. THERE IS ALSO
THE THREAT FOR THUNDERSTORMS INTO FRIDAY AFTERNOON. A COLD FRONT
WILL USHER IN MUCH COLDER AIR BY SATURDAY...WITH TEMPERATURES
FALLING WELL BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:40 AM CDTSevere Thunderstorm WarningFGFPolk, Red Lake65 min

Nearby

Flash Flood Warnings in Minnesota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.